News reports list drug overdoses as one of the leading causes of death in adults under 50, and with recent studies showing an increase in overdose cases since 2013, many people are concerned about overdoses. While the term “overdose” is commonly thought to refer to illegal substance abuse, like heroin or crystal meth, this is actually not the case. Overdosing can occur with legal, prescription drugs as well, which makes spreading awareness of this condition so important.
January 22-28 is National Drug & Alcohol Facts Week, and to contribute to this public health effort, Concho Valley ER wants to talk about drug overdoses. We will discuss how they can happen, what the signs are, and how to get treatment. Since there are so many medications and substances which could cause an overdose, knowing the signs and causes can be key to saving lives and getting the right treatment.
What Causes Overdose
Overdoses are caused by an overwhelming influx of a substance which causes the body to shut down. Medicine, alcohol, and illegal drugs are just some of the substances which might cause an overdose, but no matter the situation, in a moment of overdose, the substance ingested becomes toxic to the body. Even herb-based remedies can be at risk of an overdose if someone is taking too many at once.
Tolerance to overdoses can be affected by age, the state of someone’s health, how the substance was consumed, and a number of other situational factors. However, tolerance does not mean immunity. Even people who have a tolerance for the substance they are taking are at risk of an overdose. Tolerance only means that the symptoms of an overdose might be slower to manifest and take longer to set in. The health risks stay the same.
It is a common misconception that overdoses, especially those caused by drugs, are intentional. Many people think that overdosing is a problem seen in drug addicts alone, but this is not always the case. While abusing legal and illegal drugs can lead to dangerous overdosing, it can also happen by accident. Accidental overdoses can happen when someone begins a new prescription medication that their body isn’t used to, when someone forgets how much medicine they have taken and take too much, or in situations when someone takes the wrong medicine by mistake.
Symptoms of an Overdose
Since drug overdoses can happen even in families where there is no substance abuse, it is important to know what strange behaviors could indicate an overdose. On TV, overdoses are often depicted with fainting and dramatic comas, but these are only some of the signs that an overdose has occurred. A more thorough list of symptoms includes:
- Nausea and vomiting
- Abdominal cramping and diarrhea
- Dizziness or light-headedness
- Drowsiness and confusion
- Difficulty or slowed breathing
- Blurry vision or hallucinations
- Pale complexion
- Fainting and seizures
- Coma or unable to wake up after falling asleep or passing out
These symptoms can come on quickly, or over a period of time depending on what substance causes an overdose and how someone ingests them. No matter if it happens quickly or gradually, when these symptoms emerge without an explanation, they might be a result of an overdose.
All overdoses, no matter what causes them, is an emergency medical condition. They require immediate intervention by a physician to minimize any risks of long-term health effects. In some cases, immediate emergency care is enough to treat an overdose and helps patients to recover quickly.
Sometimes, though, overdoses require long term attention. In cases when an overdose is intentional or caused by substance abuse, it is important for patients, family members, and doctors to all talk about long-term treatment plans. In these cases, the overdose is a side-effect of a larger issue that might require professional psychological help. Physicians can help patients get the extra help they need in these cases and having friends and families who are aware of the situation is helpful.
This month, when education and awareness about drugs and alcohol are being brought to people’s attention, we want to encourage all of our patients to learn more about overdoses and how to spot them. These emergency medical conditions can be severe and knowing when to intervene can be life-saving. In the case of medical emergencies, Concho Valley ER is here. When our community needs help, our staff of top-notch doctors and nurses are ready. With concierge-level care 24/7, we can offer families the best in emergency care, no matter their age.